When psychology trumps anti-obesity drugs
Patients who fail to lose weight while taking anti-obesity drugs do so because of their beliefs about themselves and about the difficulty of losing weight.
That is the conclusion of research being presented Wednesday 5 September, by Dr Amelia Hollywood from the University of Surrey at the Annual Conference of the British Psychological Society’s Division of Health Psychology.
Dr Hollywood interviewed 10 people, who had put on weight over the 18 months after they were prescribed the weight-loss medication Orlistat, about their experiences.
Dr Hollywood and her colleague Dr Jane Ogden found that the women attributed their failure to lose weight to the mechanics of the drug. They highlighted the barriers to weight loss and talked about other weight-loss methods that had not worked for them.
Overall, the researchers found, these people saw their failure to lose weight as an inevitable part of their identity. They felt that it reflected their self-fulfilling belief that they would be perpetual dieters.
Dr Hollywood says: “Weight-loss medication is widely prescribed, but with very mixed results. Many patients either do not lose weight or go on to regain any weight lost. We felt it was important to look at the experiences of these people who do not lose weight, or do not maintain the weight lost in the long term, with this drug.
Our research suggests that prescribing this type of drug should be accompanied by information that reinforces the reality of sticking to the low fat diet that is necessary to avoid the unpleasant consequences of the drug, such as anal leakage, and that these ‘side effects’ should not be attributed to the drug but to the individuals eating behavior.
Unless we get the psychology right and change people’s beliefs about themselves, their eating and the way the drug works, this medication is often going to produce disappointing results.
We hope our research will encourage the doctors to prescribe this medication more wisely and to provide patients with more support while they are taking it.”
Originally posted 2015-02-15 12:00:55. Republished by Blog Post Promoter